Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 56, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 29, 2005, 5:38 PM MST for Maricopa County, Yuma County, Arizona. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2005, 5:38 PM MST (00:38 UTC)
- Expired
- Jul 29, 2005, 6:45 PM MST
- In force
- 67 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Maricopa County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 108 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:27 PM MST | TSTM WND DMG | 5 Ne Tacna, AZ | POWER POLES DOWNED AT AVENUE 45E AND COUNTY 5TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 3055 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 300038 SVRPSR AZC013-027-300145- /O.NEW.KPSR.SV.W.0056.050730T0038Z-050730T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 538 PM MST FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA * UNTIL 645 PM MST * AT 528 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF DATELAND. THIS STORM WAS BUILDING WEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYSON...TACNA AND MOHAWK. DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF YOU. LAT...LON 3265 11323 3293 11333 3277 11401 3249 11383 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:15 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 3:15 PM MST, 2 hours 23 minutes before
AZZ020>028-CAZ030>033-300600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 315 PM MST FRI JUL 29 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-NEW MEXICO BORDER TONIGHT THROUGH EARLY NEXT WEEK...THEN WILL MOVE INTO THE FOUR CORNERS AREA. AN EAST TO SOUTHEAST FLOW AROUND THIS UPPER HIGH WILL BRING ABUNDANT MOISTURE FROM NORTHWEST MEXICO INTO OUR REGION. THIS WILL RESULT IN AN INCREASE IN AFTERNOON AND EVENING THUNDERSTORMS TONIGHT THROUGH THE WEEKEND. A MINOR DECREASE IN THE THUNDERSTORMS IS EXPECTED MONDAY AND TUESDAY...INCREASING AGAIN WEDNESDAY AND THURSDAY AS A DISTURBANCE ROTATING AROUND THE UPPER HIGH MOVES WEST THROUGH OUR REGION. && .DISCUSSION... UPPER HIGH HAS MOVED INTO SOUTHERN CO TODAY AND WILL REMAIN IN NEAR CO/NM BORDER THROUGH EARLY NEXT WEEK. THIS WILL KEEP AN E-SELY FLOW ACROSS OUR REGION. THERE IS A LARGE POOL OF MOISTURE IN NW MEXICO AND ITS CONVECTION STARTED BY MID MORNING...MUCH EARLIER THAN YESTERDAY. THIS MOISTURE HAS BEEN AND WILL CONTINUE TO SLOWLY EDGE NORTHWARD AND GFS SHOWS THAT THE UPPER FLOW MOVES A GOOD PORTION OF THIS MOISTURE INTO SOUTH CENTRAL AZ THEN WESTWARD ACROSS OUR REGION BY LATE SAT AND SUN. ALSO...AS NOTED IN THIS MORNINGS DISCUSSION... GOOD LOW LEVEL SURGE TOOK PLACE AT YUMA OF WHICH THIS MOISTURE HAS ALSO SPREAD OUT ACROSS THE DESERTS. 850 MB DEW POINTS OF 10C THIS MORNING AT YUM/PHX PER SOUNDING EXPECTED TO RISE TO AROUND 15C SAT/SUN. THUS WITHOUT QUESTION THE BOTTOM LINE IS THAT AIRMASS OVER OUR REGION IS VERY MOIST. ADD TO THIS AN INVERTED TROF NEAR THE MEXICAN BORDER AND DISTRUBANCES ROTATING AROUND HI. THERE IS ALSO A GOOD STEERING FLOW OF E AROUND 20 KTS. THIS WILL ALL RESULT IN VERY ACTIVE THUNDERSTORMS OVER OUR REGION THIS WEEKEND. THIS MORNINGS PHX SOUNDING ALSO SHOWS GOOD CAPE SO BASED ON ALL THIS HAVE DECIDED TO INCREASE THE CHANCE OF STORMS FOR SOUTH CENTRAL AZ TONIGHT. BY MON/TUES THE SE FLOW BECOMES MORE E AND BRIEFLY BRINGS IN LESS MOIST AIR FOR A POSSIBLY A BRIEF DECREASE IN THUNDERSTORM ACTIVITY. BUT BY WED/THURS MODELS SHOW A VERY STRONG VORTMAX ROTATING AROUND UPPER HIGH WHICH BY NOW IS NEAR THE 4 CORNERS. THIS VORTMAX MOVES FROM E CENTRAL AZ THROUGH SOUTH CENTRAL AND SW AZ / SE CA WED/EARLY THURS. MID LEVEL STEERING FLOW IS AGAIN E AT 10-15 KTS. RESULT WILL BE AN INCREASE IN THUNDERSTORM ACTIVITY WED/THURS. && .AVIATION... DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .CLIMATE... TEN YEARS AGO TODAY...IN 1995...PHOENIX SET A RECORD HIGH TEMPERATURE FOR THE FOURTH CONSECUTIVE DAY...A RATHER UNUSUAL OCCURRENCE. THE RECORD HIGHS WERE: 116 DEGREES ON 7/26...118 DEGREES ON 7/27... 121 DEGREES ON 7/28...AND 115 DEGREES ON 7/29. THE 121 DEGREE READING ON THE 28TH WAS THE SECOND HOTTEST DAYTIME HIGH IN RECORDED HISTORY. YUMA RECORDED ITS HOTTEST TEMPERATURE IN RECORDED HISTORY...124 DEGREES...THAT SAME DAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. DKS NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 29, 6:05 AM MST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 605 AM MST FRI JUL 29 2005 AZZ022-023-027-028-300200- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 605 AM MST FRI JUL 29 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST... AND CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY... WITH THE BEST CHANCE THIS WEEKEND AND DURING THE MIDDLE OF NEXT WEEK. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO-GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ024-300200- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 605 AM MST FRI JUL 29 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE WILL BE A CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ021-026-300200- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 605 AM MST FRI JUL 29 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN PORTIONS OF LA PAZ AND YUMA COUNTIES. .DAY ONE...TODAY THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD- TO-GROUND LIGHTNING. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO- GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ020-025-CAZ031>033-300200- IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 605 AM MST (605 AM PDT) FRI JUL 29 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...AND CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL LIKELY OCCUR EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...AND CLOUD-TO-GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE REQUIRED. CAZ030-300200- JOSHUA TREE NATIONAL PARK/JTNP/- 605 AM PDT FRI JUL 29 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON OR EARLY EVENING THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO- GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE REQUIRED. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:42 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 33 min |
| Jul 30, 12:20 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 59 min |
| Jul 30, 12:20 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Jul 30, 3:17 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 58 min |
| Jul 30, 4:12 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 63 min |
| Jul 30, 4:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.